By definition, torsade de pointes is an intermediate arrhythmia between ventricular tachycardia and ventricular fibrillation. The term was coined by Dessertenne to describe cycles of tachyarrhythmia with alternating peaks of QRS amplitude appearing to twist around the isoelectric line. That said, torsade de pointes is a strident alarm to alert clinicians to underlying pathophysiology and the possibility of sudden death.
The basic prerequisite for this condition is thought to be a prolonged QT interval but any condition or drug affecting the QT interval may spark the arrhythmia. Quinidine is the most common cause, but other class I antiarrhythmics also have been implicated. Of paramount importance is to discontinue any possible offending drugs. Electrolyte imbalance, intrinsic heart disease, marked bradycardia, and the prolonged QT syndrome also can stimulate the disorder. When the ECG finding occurs, immediate efforts must be made to determine the underlying cause of QT lengthening, lest the arrhythmia become irreversible.
Torsade de pointes. A single sinus beat (arrow) is followed by ventricular tachycardia with an oscillating or swinging pattern of the QRS complexes. (From Seelig CB: Simplified EKG Analysis. Philadelphia, Hanley & Belfus, 1992, p 75, with permission.)